Includes Expert Content
Adult ADD and Prednisone
avatar
An_251452 posted:
I have adult ADD and was diagnosed 14 years ago. I do not take meds...although I tried several years ago with more side effects from the meds than I felt I was getting from the ADD itself...

Anyway...the reason for my post....

There have been about 5 isolated occasions when I have come in contact with poison ivy and had to be treated with Prednisone. Once on the med, I felt like a BRAND new person....My head is clear, not aggravated like normal, very confident...just can't explain how I become the person I always wanted to be. What in the world is in this med that is making mee feel so good!

BTW...I would NEVER take this med unless prescribed by a Dr for any reason but would love to know what I am on top of my game 150% when on it!

Please help! Would love to find a natural alternative that works this well!

Angie
Reply
 
avatar
An_251614 responded:
An_251452,
I found your post extremely interesting. I am very surprised
that not one doctor answered your question. What are these
"experts" for?
 
avatar
sydneyadd responded:
I know this is 2 years later but I also suspect I have adult add and recently enjoyed the relief Prednisone gave. A psychiatrist prescribed Ritalin a year ago but the effects were terrible so I left the whole ADD scenario behind. But then I was diagnosed with a rare autoimmune disease and given Prednisone. Like you my head became clear, I was relaxed and better able to make sound judgements about big decisions in my life. The anxiety I often experience was also greatly reduced. I'd love to hear from an MD too. I guess Prednisone creates an energy boost much the same as Ritalin hence the calming effect.
 
avatar
Gina Pera responded:
It is an interesting question.

After a horrible reaction to poison ivy a few years ago, I, too, was given Prednisone—and felt like I was sitting on rocket boosters. Lots more energy. It felt like adrenaline, though -- made me a little shaky at times.

A while later, I heard about some celebrity—I think it was Jane Pauley—whose prednisone use acted as a catalyst for bi-polar disorder. Apparently, that is not a rare effect. The rapid onset of psychiatric symptoms is a well-known risk of prednisone usage, apparently.

Prednisone is a steroid. The neuropsychiatric effects have been observed, but there is no consensus of opinion. My sense is that there are a multitude of factors that make clear answers impossible.

Here is one paper from the Dana Foundation, a few summarizing what is known of the psychiatric effects from prednisone usage:

http://www.dianafoundation.com/articles/df_04_article_01_steroids_pg01.html

I would not use prednisone unless I had to. If you have ADHD, there are evidence-based treatment methods. The stimulants, the first-line medication for ADHD, are FAR less risky than steroids.
 
avatar
Gina Pera replied to sydneyadd's response:
Ritalin doesn't produce an "energy boost." It's an entirely different medication than the steroids, including prednisone.

Ritalin and other stimulants act to normalize dopamine transmission at the synaptic level. Specifically, they generally work as the SSRI antidepressants work on serotonin: they slow the re-uptake (or recycling) of the dopamine molecule in the gap between neurons.

What commenters here might have been experiencing with the prednisone is "mania" -- which might feel like improved focus, but is not sustainable. In other words, you really don't want to mess around with this.